Pennsylvania, 2006

Lightning Strike in Pennsylvania, June 21, 2006

June 21, 2006 · NWS PHI · 1 event in 1 county or zone

At about 12:30 AM on June 22nd, lightning struck a tree 20 feet from a home at 3425 Farmersville Road in Bethlehem Township. The lightning appeared to travel through the tree roots and up one of the homes rain gutters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

At about 12:30 AM on June 22nd, lightning struck a tree 20 feet from a home at 3425 Farmersville Road in Bethlehem Township. The lightning appeared to travel through the tree roots and up one of the homes rain gutters. No fire resulted, however the power was completely knocked out to the home and a hole was punched in the side of the homes attic. The family was displaced as a result of the lightning strike, however there were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 11:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 21, 11:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1230 AM EDT THU JUN 22 2006

.UPDATE /OVERNIGHT/...
SENT OUT AN UPDATE DUE TO THE APPROACHING MCS. SKY COVER AND POPS
WERE ADJUSTED ACROSS THE NORTHERN AND CENTRAL ZONES.

KRUZDLO

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE TO OUR WEST HAS SUPPLIED US WITH A SPLENDID DAY.
THE HIGH WILL WEAKEN AS IT MOVES EAST TONIGHT. SKIES WILL BE
MOSTLY CLEAR EARLY TONIGHT BUT WELL SEE INCREASING CI AS THE
NIGHT WEARS ON. WINDS WILL SWING AROUND TO S OR SW THURSDAY AS
A WEAKENING FRONTAL ZONE MOVES IN FROM THE WEST. THIS WILL ALLOW
TEMPERATURES TO RISE WELL INTO THE 80S AND LOW 90S. SCATTERED
SHOWERS AND THUNDERSTORMS MAY OCCUR IN THE AFTERNOON AND
EVENING. WILL CARRY CHANCE POPS EXCEPT ALONG COASTAL AREAS
WHERE WELL GO WITH SLIGHT CHC. A STRONGER FRONT WILL MOVE IN
FROM THE WEST LATE FRIDAY. THIS FRONT IS EXPECTED TO TOUCH OFF
MORE WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY LATE FRIDAY INTO
SATURDAY. THE FRONT IS EXPECTED TO STALL NEAR OR CLOSE TO OUR
FORECAST AREA, SETTING UP A CONVEYOR BELT OF MOISTURE. WE HAVE
ALREADY ISSUED AN ESF FOR THE POTENTIAL OF HEAVY RAINFALL, WHICH,
IN TURN, MAY PRODUCE POSSIBLE FLOODING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
OVERALL THE EXTENDED LOOKS TO BE A VERY WET PERIOD. THE COLD FRONT
LOOKS TO STALL OVER OUR REGION LATE ON SATURDAY. THIS FRONT IS THE
PRIMARY CAUSE OF CONCERN IN THE EXTENDED AS IT LOOKS LIKE THE FRONT
WILL RETROGRADE BACK OVER THE REGION CONTINUING THE ALREADY WET
CONDITIONS. PERIODS OF HEAVY RAIN THROUGHOUT THE CWA COULD CAUSE
SOME LOCATIONS TO GET CLOSE TO OR OVER 4 INCHES OF RAIN. IT LOOKS
AS THOUGH THE WET CONDITIONS WILL CONTINUE INTO THE BEGINNING OF
THE NEXT WORK WEEK. TEMPERATURES ALSO LOOK TO BE CLOSE TO NORMAL
FOR THIS TIME OF THE YEAR.

&&

.AVIATION...
FEW-SCT CU/SC THAT DEVELOPED WITH HEATING WILL DIMINISH OVERNIGHT.
OTHERWISE, VFR CONDITIONS CONTINUE THROUGH THURSDAY WITH THE
EXCEPTION OF SOME LIGHT HAZE/FOG IN THE EARLY MORNING HOURS WHEN
VSBYS CAN DROP TO 3-5 MI.

OTHERWISE...CIRRUS CONTINUES TO STREAM IN FROM THE WEST AND NW FROM
CONVECTION OVER THE OHIO VALLEY. THE CIRRUS WILL CONTINUE TO
PREDOMINATE THROUGH THURSDAY.

&&

.MARINE...
WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SCA CRITERIA OF 25 KT
AND 5 FT THROUGH EARLY NEXT WEEK, ALTHOUGH 2 TO 4 FT SEAS ARE
EXPECTED ON THE OCEAN FROM FRIDAY THROUGH THE WEEKEND. HOWEVER, 5 FT
SEAS CANNOT BE RULED OUT ON THE OCEAN AS A LONG SOUTHERLY FETCH
AROUND THE OFFSHORE HIGH COULD EVENTUALLY DEVELOP SLIGHTLY HIGHER
SEAS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...RPW
LONG TERM...MEOLA
AVIATION/MARINE...RNS
Hazardous weather outlook, Jun 21, 4:24 AM EST, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 AM EDT WED JUN 21 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-220930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
524 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLOWLY APPROACH THE REGION TOMORROW AND INCH
EVEN CLOSER ON FRIDAY. AHEAD OF THE FRONT, SOUTHWEST WINDS WILL
TRANSPORT ABUNDANT MOISTURE INTO THE AREA. INSTABILITY WILL ALSO
INCREASE. WITH ALL OF THESE FACTORS IN PLACE, SHOWERS AND
THUNDERSTORMS ARE EXPECTED. SOME OF THE THUNDERSTORMS COULD TURN
STRONG OR EVEN SEVERE AND ALSO CAUSE HEAVY RAIN IN A VERY SHORT
TIME. LOCALIZED FLASH FLOODING CAN NOT BE RULED OUT. THERE ARE
INDICATIONS THAT THE COLD FRONT WILL STALL ACROSS THE REGION AND
REMAIN IN PLACE THROUGH THE WEEKEND. IF THIS COMES TO FRUITION,
SHOWERS AND THUNDERSTORMS WILL ALSO PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Northampton

When
June 21, 11:30 PM EST
Where
Northampton County, Bethlehem
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519059.